Strange Blood Sugar Levels

Hi,
My husband has had Type 2 Diabetes for about 8 years and is currently taking Glucophage. His blood sugar readings seem to be opposite of what they should be - they are high in the morning after fasting all night and low in the evening after eating during the day. They stay the same whether he takes his meds or not.
Has anyone out there encountered this. Our doc is not doing anything about this and we are concerned!
Thanks

Report post

9 replies. Join the discussion

This is from a WebMD article on the condition:

Diabetes and Morning High Blood Sugar Levels

For people taking insulin for diabetes, blood sugar levels are often elevated in the morning. This is likely due to inadequate amounts of NPH/Lente insulin before dinner or at bedtime. High morning insulin is referred to as either the dawn phenomenon or the Somogyi effect.

Dawn phenomenon. The dawn phenomenon is the end result of a combination of natural body changes that occur during the sleep cycle and can be explained as follows. Between 3:00 a.m. and 8:00 a.m., your body starts to increase the amounts of counter-regulatory hormones (Growth hormone, cortisol, and catecholamines). These hormones work against insulin's action to drop blood sugars. The increased release of these hormones, at a time when bedtime insulin is wearing out, results in an increase in blood sugars. These combined events cause your body's blood sugar levels to rise in the morning.
Somogyi effect. Named after the doctor who first wrote about it, this condition is also called "rebound hyperglycemia." Although the cascade of events and end result -- high blood sugar levels in the morning -- is the same as in the dawn phenomenon, the cause is more "man-made" (a result of poor diabetes management) in the Somogyi effect. The term refers to pattern of high morning sugars preceded by an episode of asymptomatic (without symptoms) hypoglycemia. Your blood sugar may drop too low in the middle of the night, so your body counters by releasing hormones to raise the sugar levels. This could happen if you took too much insulin earlier or if you did not have enough of a bedtime snack.

Which of the Two Conditions Is Causing the High Blood Sugar Levels?

To determine which of the two above conditions is causing your high blood sugar level, your doctor will likely ask you to check your blood sugar levels between 2:00 a.m. and 3:00 a.m. for several nights in a row. If your blood sugar is consistently low during this time, the Somogyi effect is suspected (too much nighttime insulin or too small of a bedtime snack for the insulin given). If the blood sugar is normal or high during this time period, the dawn phenomenon (increases in counter-regulatory hormone) is more likely to be the cause.

How Can Morning High Blood Sugar Be Corrected?

Once you and your doctor determine how your blood sugar levels are behaving during the nighttime hours, he or she can advise you about the changes you need to make to better control them. Options that your doctor may discuss include:

Changing the time you take the long-acting insulin in the evening so that its peak action occurs when your blood sugars start rising

Changing the type of insulin you take in the evening
Taking extra insulin overnight if you find that overnight your blood sugars are progressively elevated. Here, the additional insulin would help lower high morning blood sugars.
Switching to an insulin pump, which can be programmed to release additional insulin in the morning


Reviewed by Certified Diabetes Educators in the Department of Patient Education and Health Information and by physicians in the Department of Endocrinology at The Cleveland Clinic.
WebMD Medical Reference provided in collaboration with the Cleveland Clinic

Reviewed by John A. Seibel, MD on September

Report post

Strange Blood Sugars

I was diagnosed with Type II DiBETES ABOUT 15 YEARS AGO.
tOOK gLUCOPHAGE FOR SEVERAL YEARS WITH OK RESULTS; THEN WENT TO iNSULIN PLUS gLYBERIDE dID WELL FOR A WHILE; THEN STARTED HAVING hYPER GLYCEMIA WITH "BOTTOM OUTS" AROUND 10 EAVERY DAY - aNURSE eDUCATOR RECOGNIED MY PROBLEM WAS i WAS ON AN iNSULIN THAT WAS A 70/30 MIXTURE AND THE 30 KICKED IN AND CAUSED THE DIVE TO BELOW NORMAL GIVING ME THE BLACK OUT PROBLEMS nOW ON DIFFERENT INSULIN AND DO WONDERFULLY WELL. EVERY DIABETIC IS DIFFEREN SO IF YOUR DOCTOR IS NOT WORKING WITH YOU GET A REFERRAL TO AN ENDCCRINOLOGIST OR FIND A NEW DOCTOR YOU ARE THE "CUSTOMER" AND YOU PERSONALLY OR YOUR INSURANCE IS PAYING FOR THIS SERVICE FOR YOU; SO DON'T FOOL AROUND WITH YOUR PROBLEM lIFE IS HERE TO ENJOY AND TO KEEP SUGAR LEVELS TO A GOD LEVEL SO THAT IMPORTANT ORGANS OF YOUR BODY NEED TO BE PROTECTED. IVA1

Report post

Thanks to all who answered my question, I appreciate your help. I am printing out the answers and will go over them with my husband - I have been encouraging him to go to a specialist but he has been reluctant so maybe this will spur him on.

Thanks again.

Report post

thanks for this info - I appreciate it.

Report post

I"m a pre-diabetic, trying hard not to have diabetes. I've noticed also, that my blood sugar level is higher if I wait 10 hours of fasting, than if I just wait 8 hours of fasting. Is this also the dawn effect?

Report post

Your liver automatically produces glucose. When you are up and moving around during the day, your body uses some of that energy up, which helps keep your bg levels down. At night, when you are not moving around as much, the glucose tends to build up in your blood (if you're a person with diabetes). That is another reason your doctor will tell you to exercise more, that brings down your bg levels. That is also why most doctors prescribe your oral medication to be taken at bedtime or with dinner - the assumption is that this medicine will kick in during the night and allow absorption of insulin from your pancreas into your cells which in turn allows the glucose to go from your blood to your cells. There is a lot of information on this available from Phoenix Children's Hospital's Endocrinology Unit in notebooks which are given to every family with a child diagnosed with diabetes. Most of it is directed toward people with type 1 (insulin-dependent) diabetes, but it also is very helpful for those who have type 2 diabetes. The information explains what diabetes is, how insulin works, how blood glucose works, why it is important to check your blood sugar every couple of hours, why you need snacks, etc. A good diabetic nutritional counselor will help you figure out what will work best for you. Most insurances cover 2 yearly visits to a nutritional counselor for diabetics.

Report post

Hi FormerNurse,

Well.. I am new to this but just wanted to comment.. my morning numbers are high too and this is known as the dawn phenomenon. I have read so many different ways of trying to reduce this number. If you google "dawn phenomenon" you will find all sorts of information.

A few examples are:
Eating a 1/2 apple with 1 tbsn of peanut butter
Taking apple cider vinegar tablets
Drinking a glass of wine

Each one of us is so different that not one way works for each of us.. I have started taking the apple cider vinegar tablets in the evening prior to going to bed and found that my numbers dropped by 20.. but, this is not consistent though.. I watch my diet carefully and it is still high in the morning sometimes while taking the apple cider vinegar tablets. I did try the 1/2 apple with peanut butter, but that did not work for me.

I am taking metformin only in the morning (500 mg) and my next doctor appt is the 6th of April.. so I am anxious to see if my doctor adds 500mg of metformin at night.. which is what I think she may do.

Please let us know how things are going with your husband!

Lori

Report post

The others have provided very good advice. You should also consider if you might have Gastroparesis (delayed stomach emptying). That is what I found to be the cause of similar problems for me. A book that I think all diabetics would find to be very good is “Dr. Bernstein’s Diabetes Solution: The Complete Guide to Achieving Normal Blood Sugars” by Dr. Richard Bernstein. I have about 10 diabetics’s books and this is by far the best of all of them.

Report post

after 3 years of controlling my sugar , my A1c started rising this year , when it reached 7.2 I agreed to go on metformin, Been on it only 6 weeks , but soon after 3 weeks I noticed my levels ( tests) were higher . normally in the AM ( fasting for 8 hours) I tested mid 80's to 125 , now on metformin I am testing 140-180. my 2 hours after meals test before metformin was 120-170 , now it is 190-250 . sometimes even higher. I can't figure out what is going on , and why is my sugar levels going up when I am taken a med that suppose to bring them down? I am taking 500mg 2 times a day , any ways I will being seeing my doctor this week and I hope he can answer this question. but thought I would ask this group if they ever heard of levels going up after taken metformin or heard of any medical conditions that may cause this .

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders